Hail, Ector
- When
- June 22, 9:15 PM CST to 9:20 PM CST
- Where
- Ector County, Odessa
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 31.850, -102.370
The upper level winds were from the northwest and an upper level disturbance moved southeastward on the upper winds. This resulted in thunderstorms that developed in the higher terrain of northeast New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
The upper level winds were from the northwest and an upper level disturbance moved southeastward on the upper winds. This resulted in thunderstorms that developed in the higher terrain of northeast New Mexico. These thunderstorms organized into a complex of thunderstorms known as an MCS (Mesoscale Convective System). Behind this complex of thunderstorms was a cold front. The air across the Permian Basin was moist and unstable.This complex of storms moved into the Permian Basin during the late evening and overnight hours and produced hail and strong, damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 22, 8:28 PM CST, 47 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Midland/Odessa TX 928 PM CDT Mon Jun 22 2020 .UPDATE... Issuance of watch #296 and expire heat advisory. && .DISCUSSION... NW flow event underway to the n of CWFA and storms are favored to move thru the far NE PB late tonight. Outflow boundaries further s are keeping the possibility of strong to severe storms in the forecast next few hrs. && .PREV DISCUSSION... /issued 607 PM CDT Mon Jun 22 2020/ DISCUSSION... See aviation discussion below. AVIATION... Deep mixing of dry air has resulted in high based CU today that are tied to the GDP Mtns and across Lea Co into PB along near a boundary. Winds have shifted to the NE at MAF and we expect that to occur at other TAF sites thru the evening. Winds could be kinda difficult to nail down due to said boundary and potential for another re-enforcing boundary 06Z-09Z in assocn with convective complex that is forecast to move thru the South Plains tonight. -SHRA/-TSRA may briefly impact INK/CNM thru 04Z or so, but for now we not include. PREV DISCUSSION... /issued 316 PM CDT Mon Jun 22 2020/ DISCUSSION... Right now, we have a mesolow evident on KMAF radar imagery located a few miles northwest of the radar with a decaying outflow boundary extending northeast over the western Low Rolling Plains. A dryline bulge extends southeast of this mesolow into the southeastern Permian Basin, then southward into the lower Trans Pecos. Winds to the north and northeast of the mesolow have backed, bringing with it mid 60s dewpoints up into the northeastern Basin/western Low Rolling Plains. Convergence to the east of the mesolow on the moist side of the decaying boundary may be enough to overcome stout convective temperatures to produce isolated thunderstorms late this afternoon through this evening over the northern Permian Basin. Given the thermodynamic profile aloft (an "inverted-V" signature), any storm that does develop will have the potential to produce damaging wind gusts. Late tonight, a mesoscale convective system, or MCS, is expected to move across the northeastern Basin, bringing with it gusty winds and some needed rainfall. Shower and thunderstorm activity will then end around sunrise over this area, although a few lingering showers may persist until noon over the western Low Rolling Plains. Tomorrow's weather is contingent upon the outflow generated by tonight's MCS activity. It's expected that the outflow boundary will push to roughly the Pecos River valley, bringing cooler weather with it to the Permian Basin and southeastern New Mexico. Confluent flow along this boundary combined with strong insolation along the eastern slopes of the Sacramentos will be sufficient to pop scattered storms again tomorrow afternoon. Southeastern New Mexico will see the greatest threat of severe weather tomorrow afternoon, mainly in the form of damaging winds. This convection is expected to grow upscale into another MCS, with this activity tracking along and north of the outflow boundary overnight over the Permian Basin. Damaging winds may accompany this MCS early tomorrow night. Most areas across the Permian Basin should pick up some badly-needed rainfall, with probabilistic guidance suggestive of amounts in the 0.1"-0.5" range most likely. Decreasing clouds Wednesday and cool temperatures are forecast, but upper heights are expected to build over the region Thursday through the weekend, and this means a warmup to above normal readings. By Saturday expect temperatures to top out above the century mark across the upper Trans Pecos as well as the Rio Grande and nearby lower elevations. We could see some isolated afternoon and evening thunderstorms develop off the mountains Saturday. Sunday and Monday look to be about the same weatherwise. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 92 69 89 / 30 30 40 30 Carlsbad 71 95 68 94 / 10 10 50 40 Dryden 74 97 72 94 / 10 10 20 40 Fort Stockton 73 95 69 92 / 10 10 30 40 Guadalupe Pass 66 87 64 87 / 10 10 40 40 Hobbs 68 91 66 89 / 20 20 40 40 Marfa 62 95 62 91 / 0 20 20 50 Midland Intl Airport 73 93 69 91 / 30 30 40 30 Odessa 73 93 69 91 / 20 20 40 30 Wink 74 97 71 94 / 10 10 40 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 237 PM CDT Mon Jun 22 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-231945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 237 PM CDT Mon Jun 22 2020 /137 PM MDT Mon Jun 22 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms will be possible over the central and eastern Permian Basin late this afternoon through tonight. Large hail and damaging winds will be the primary hazards. A Heat Advisory remains in effect for most of West Texas and southeast New Mexico through this evening. An Excessive Heat Warning remains in effect for Central Brewster County through this evening. Triple digits likely for all areas, except the mountains where mid to upper 90s will be common. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe thunderstorms are possible Tuesday afternoon and evening for southeast New Mexico and areas in West Texas along and west of the Pecos River. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
455 PM CDT Mon Jun 22 2020
NMZ028-TXZ273-222300-
Eddy County Plains NM-Eastern Culberson County TX-
455 PM CDT Mon Jun 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY AND NORTH
CENTRAL CULBERSON COUNTIES UNTIL 600 PM CDT/500 PM MDT/...
At 455 PM CDT/355 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Carlsbad Caverns National Park, or 20 miles
northeast of Pine Springs, moving east at 5 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Carlsbad Caverns National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3212 10457 3212 10458 3211 10461 3214 10457
3212 10456 3213 10454 3214 10455 3214 10453
3215 10454 3222 10443 3198 10429 3193 10456
3208 10462
TIME...MOT...LOC 2155Z 249DEG 6KT 3205 10451
84Special Weather Statement National Weather Service Midland/Odessa TX 628 PM CDT Mon Jun 22 2020 TXZ070-230000- Reagan TX- 628 PM CDT Mon Jun 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REAGAN COUNTY UNTIL 700 PM CDT... At 628 PM CDT, Doppler radar was tracking a strong thunderstorm near Big Lake. This storm was nearly stationary. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Reagan County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3108 10152 3124 10141 3127 10127 3108 10128 TIME...MOT...LOC 2328Z 250DEG 3KT 3119 10135 49
Special Weather Statement
National Weather Service Midland/Odessa TX
540 PM MDT Mon Jun 22 2020
NMZ033-034-230045-
Southern Lea County NM-Central Lea County NM-
540 PM MDT Mon Jun 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EDDY AND SOUTHWESTERN LEA
COUNTIES UNTIL 645 PM MDT...
At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles south of Maljamar, or 30 miles west of Eunice, moving southeast
at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Halfway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3252 10338 3234 10366 3246 10373 3252 10372
3252 10376 3257 10379 3271 10362
TIME...MOT...LOC 2339Z 327DEG 12KT 3256 10366
84Special Weather Statement National Weather Service Midland/Odessa TX 804 PM CDT Mon Jun 22 2020 NMZ033-034-TXZ045-050-230200- Southern Lea County NM-Central Lea County NM-Andrews TX-Gaines TX- 804 PM CDT Mon Jun 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA...NORTHWESTERN ANDREWS AND SOUTHWESTERN GAINES COUNTIES UNTIL 900 PM CDT/800 PM MDT/... At 803 PM CDT/703 PM MDT/, Doppler radar was tracking a strong thunderstorm near Monument, or 9 miles west of Hobbs, moving southeast at 15 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hobbs, Nadine, Monument, Humble City, Industrial Airpark and Lea County Regional Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3263 10345 3281 10331 3277 10292 3241 10305 TIME...MOT...LOC 0103Z 294DEG 15KT 3269 10331 84
Special Weather Statement National Weather Service Midland/Odessa TX 951 PM CDT Mon Jun 22 2020 TXZ061-062-230330- Midland TX-Ector TX- 951 PM CDT Mon Jun 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR AND WEST CENTRAL MIDLAND COUNTIES UNTIL 1030 PM CDT... At 951 PM CDT, Doppler radar was tracking a strong thunderstorm near West Odessa, or 8 miles west of Odessa, moving southeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Odessa, West Odessa, Midland International Air and Space Port and Odessa Schlemeyer Field. This includes Interstate 20 between mile markers 109 and 125. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3184 10263 3202 10256 3195 10222 3170 10227 TIME...MOT...LOC 0251Z 292DEG 20KT 3191 10249 84
Special Weather Statement National Weather Service Midland/Odessa TX 1006 PM CDT Mon Jun 22 2020 TXZ050-051-230345- Martin TX-Andrews TX- 1006 PM CDT Mon Jun 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS AND NORTHWESTERN MARTIN COUNTIES UNTIL 1045 PM CDT... At 1006 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Andrews, moving southeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Andrews and Andrews County Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3234 10257 3250 10248 3245 10201 3209 10222 TIME...MOT...LOC 0306Z 292DEG 20KT 3236 10241 84
The Midland/Odessa radar (KMAF), 20 km away, was scanning. The volume nearest the first event began at 03:15 UTC.
11 thunderstorm wind, 2 hail. Local standard time, as filed.
A thunderstorm moved across Midland County and produced a 61 mph wind gust as measured by the ASOS site.
A thunderstorm moved across Midland County and produced wind damage on the west side of the City of Midland. Multiple power lines were snapped in half and brick fence posts were blown down near the intersection of State Highway 158 and State Highway 191. Six powerline poles were snapped near the base and toppled over causing most of the neighborhood to lose power. The cost of damage is a very rough estimate.
A thunderstorm moved across Dawson County and produced a 62 mph wind gust at the Welch mesonet site.
A thunderstorm moved across Dawson County and produced a 72 mph wind gust at the Welch mesonet site.
A thunderstorm moved across Dawson County and produced a 78 mph wind gust at the ASOS site near Lamesa.
A thunderstorm moved across Borden County and produced a 63 mph wind gust at the mesonet site near Gail.
A thunderstorm moved across Martin County and produced a 61 mph wind gust at the mesonet site near Tarzan.
A thunderstorm moved across Borden County and produced a 58 mph wind gust at the mesonet site near Fluvanna.
A thunderstorm moved across Howard County and produced a 61 mph wind gust at the mesonet site near Lomax.
A thunderstorm moved across Glasscock County and produced wind damage twelve miles north of Garden City. A roof was blown off, a porch was destroyed, and a fence was blown down. The cost of damage is a very rough estimate.
A thunderstorm moved across Scurry County and produced a 72 mph wind gust at the mesonet site near Snyder. A 100 foot radio tower in Snyder was blown over due to the winds. The cost of damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901040, 901048, 901055, 901060, 901062, 901065, 901069, 901078, 901086, 901996, 901098, 901997, 901106.